Jump to content

Lyssa: 16 months off Mirtazapine, still struggling


Lyssa

Recommended Posts

Hi everyone,

 

I’ve been visiting this forum for quite a while now and It’s been such a great help to me. So it’s probably about time to say hello to you all :).

 

Here's the past few years of my story (sorry if it’s a little long).

 

In 2014 my GP prescribed me 25mg of Sertraline for anxiety. The effect of this drug was pretty horrifying, within 12 hours of taking the first tablet I woke up from my sleep in absolute terror. I had partially lost my vision, was violently shaking, had a severe headache and kept being violently sick. A few hours later I developed light sensitivity and a purple skin rash. My GP told me not to take anymore of the tablets. The light sensitivity never went away, I also started suffering from dizziness, body temperature problems and panic attacks for no reason (never had this before). My GP told me that all of this was my anxiety getting worse and that I needed to try another antidepressant. I was extremely worried about this, but my GP reassured me that I wouldn't experience any side-effects and I just needed to find the right antidepressant.

 

I was prescribed 15mg of Mirtazapine. There weren’t any immediate adverse effects so I thought the drug might eventually help. But within a few months I started feeling very strange. My GP decided to increase the dose to 30mg to see if it would help. The side-effects became much worse and I now think that I was probably developing Akathisia along with GI issues and many other physical problems like having problems walking. I felt emotionally numb and developed suicidal feelings like I’d never experienced before. It was absolutely torturous but my GP told me I should stay on the Mirtazapine. They said it was anxiety making me feel so awful and that they could give me either Seroquel or Pregabalin to help.

 

I was too terrified to take either of them and decided to taper off the mirtazapine by myself​ (so glad now that I made this choice). I tapered off over 4 months, I now know this was much too fast, I didn't think to go any slower because I was so ill whilst on the medication and was told in the past it was okay to taper off over a few weeks. Things got much worse 5 days after my last tablet. I got severe insomnia, heart palpitations, Tremors and numerous other symptoms that I had never had before. At the time I didn't know anything about withdrawal and had no idea what was happening. I was hospitalised during the first few weeks and given Diazepam to try and help. It didn't do much so I only took it to try and stop the racing thoughts.

 

16 months later and things are better but I’m still struggling with many symptoms. Things come and go and vary in intensity, thankfully this is so much better than a year ago when the symptoms were pretty much constant. Sometimes It’s still hard to believe that this could all be caused by the antidepressants. Especially after the Doctors told me that I would have no side-effects. The thing that makes me so sure that it must be drug induced is because I have never had any of these things before I took the drugs (apart from anxiety)

 

In the past few weeks I’ve been suffering a lot with nerve pain and numbness (mainly in the hands and feet). And haven't been able to find out much about whether these symptoms could be related to the WD and was wondering if others had experienced them too. Is it possible that they could be related to the Mirtazapine or the withdrawal ? I’m so scared that it could be something seriously wrong.

 

Thank you so much for listening and for this great site !

2001 (Age 12) - PROZAC 10mg for situational anxiety. Taken over a few weeks.

2005 - PROZAC 10mg. Taken over 7 months. Made me depressed and feel ill. Tapered off over 2 weeks on advice from doctor. 

April 2014- SERTRALINE 25mg. Had a severe adverse reaction within 12 hours. Only took 1 dose.

October 2014- MIRTAZAPINE 15mg

February 2015- Upped Mirtazapine to 30mg because I was feeling much worse than before I started taking it.

August 2015- Dropped Mirtazapine back to 15mg because 30mg was causing even more severe side effects.

October 2015- Mirtazapine 7.5mg. Desperate to get off and feeling awful.

December 2015- Drug free. 5 days after last Mirtazapine tablet hit by severe WD symptoms.

January 2016. Hospitalised because of WD symptoms. Given 2mg of Diazepam.

January 2016 - December 2016. 2mg DIAZEPAM taken as needed. Didn't really help much and never took more than 5 tablets in a month.

Still suffering from numerous symptoms.

Link to comment
  • Moderator Emeritus

Hi Lyssa, welcome to SA. If only your doctor had recognised that you had an adverse reaction to sertraline and that it would take time to settle down again. Instead he gave you another drug insisting that it would be right for you.  :angry: I am so glad that you declined the other drugs which would likely have made things much worse. 

 

16 months with protracted withdrawal is sadly 'normal' and so are the changes in symptoms. As one area heals another begins to heal.  You are regrowing your brain and it takes time. Rhianna wrote an excellent post on brain remodelling here..

http://survivingantidepressants.org/index.php?/topic/1160-how-psychiatric-drugs-remodel-your-brain/

 

The symptoms you describe now are often part of withdrawal. There is a checklist here from Dr Glenmullen and charts so you can log symptoms.  http://survivingantidepressants.org/index.php?/topic/2390-dr-joseph-glenmullens-withdrawal-symptom-checklist/

 

Your nervous system reacted badly to the drugs and withdrawal but you will get better and have your life back. 

We have some excellent topics for you in the symptoms and self care section. I will post some links for you to be reading. Knowledge is power and when you know what is happening to your body it becomes easier to cope. 

You will find that things improve, and then go downhill again, this is what we call windows and waves. 

 

http://survivingantidepressants.org/index.php?/topic/82-the-windows-and-waves-pattern-of-stabilization/

 

What is withdrawal syndrome? 

 

http://survivingantidepressants.org/index.php?/topic/603-what-is-withdrawal-syndrome/

 

Non drug ways to cope with the emotional side of things. 

 

http://survivingantidepressants.org/index.php?/topic/1112-non-drug-techniques-to-cope-with-emotional-symptoms/

 

Browse the symptoms and self care section and you will find lots of other interesting topics. 

 

Many of us find that magnesium and fish oil help with symptoms. 

 

http://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/?view=findpost&p=100596&hl=magnesium

 

http://survivingantidepressants.org/index.php?/topic/1300-magnesium-natures-calcium-channel-blocker/

 

It would help if you can put a brief history in your signature, you can find instructions here.. 

 

http://survivingantidepressants.org/index.php?/topic/12364-please-put-your-withdrawal-history-in-your-signature/

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Hi mammaP. Thank you so much for replying. All of those links are very helpful. It's such a relief to know that 16 months is considered to be 'normal'. When it's been going on for this long you begin to lose hope, so it definitely helps to hear that :).

2001 (Age 12) - PROZAC 10mg for situational anxiety. Taken over a few weeks.

2005 - PROZAC 10mg. Taken over 7 months. Made me depressed and feel ill. Tapered off over 2 weeks on advice from doctor. 

April 2014- SERTRALINE 25mg. Had a severe adverse reaction within 12 hours. Only took 1 dose.

October 2014- MIRTAZAPINE 15mg

February 2015- Upped Mirtazapine to 30mg because I was feeling much worse than before I started taking it.

August 2015- Dropped Mirtazapine back to 15mg because 30mg was causing even more severe side effects.

October 2015- Mirtazapine 7.5mg. Desperate to get off and feeling awful.

December 2015- Drug free. 5 days after last Mirtazapine tablet hit by severe WD symptoms.

January 2016. Hospitalised because of WD symptoms. Given 2mg of Diazepam.

January 2016 - December 2016. 2mg DIAZEPAM taken as needed. Didn't really help much and never took more than 5 tablets in a month.

Still suffering from numerous symptoms.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy